What is Prozac?
Prozac, which is the brand name of the generic drug fluoxetine, is a medication that helps treat major depressive disorder, obsessive compulsive disorder, and panic attacks. It’s in a class of drugs known as selective serotonin reuptake inhibitors (SSRIs). SSRIs work by affecting the levels of neurotransmitters in the brain, including serotonin, which impacts your mood and emotions.
While Prozac is generally safe, you can overdose on it. This can lead to serious complications, and even death, if not treated right away.
A typical dosage of Prozac is between 20 and 80 milligrams (mg) per day. Taking more than this without your doctor’s recommendation can lead to an overdose. Mixing a recommend dose of Prozac with other medications, drugs, or alcohol can also cause an overdose.
Symptoms of a Prozac overdose
The symptoms of a Prozac overdose tend to be mild in the beginning and to rapidly get worse.
Early signs of a Prozac overdose include:
- blurred vision
- high fever
- nausea and vomiting
Signs of serious overdose include:
- stiff muscles
- constant, uncontrollable muscle spasms
- fast heart rate
- dilated pupils
- trouble breathing
Keep in mind that Prozac can also cause side effects at safe doses. These include:
- unusual dreams
- dry mouth
- decreased sex drive
These symptoms are usually mild and can go on for days or weeks. If they don’t go away, you may just need to take a lower dose.
What to do if you overdose on Prozac
If you or someone you know may have overdosed on Prozac, seek emergency care right away. Don’t wait until the symptoms get worse. If you’re in the United States, call either 911 or poison control at 800-222-1222. Otherwise, call your local emergency number.
Stay on the line and wait for instructions. If possible, have the following information ready to tell the person on the phone:
- the person’s age, height, weight, and gender
- the amount of Prozac taken
- how long it’s been since the last dose was taken
- if the person has recently taken any recreational or illicit drugs, medications, supplements, herbs, or alcohol
- if the person has any underlying medical conditions
Try to stay calm and keep the person awake while you wait for emergency personnel. Don’t try to make them vomit unless a professional tells you to.
You can also receive guidance by using the poison control center’s online tool.
- Text "POISON" to 797979 to save the contact information for poison control to your smartphone.
If you can’t access a phone or computer, go to the nearest emergency room immediately.
What causes it?
The main cause of a Prozac overdose is taking too much of it within a short period of time.
However, you can overdose on smaller amounts of Prozac if you mix it with other medications, including:
- antidepressants known as monoamine oxidase inhibitors (MAOIs), such as isocarboxazid
- thioridazine, an antipsychotic drug
- pimozide, a medication used to help control the muscle and speech tics that are caused by Tourette syndrome
While fatal overdoses are rare, they’re more common when you mix Prozac with these medications.
Lower levels of Prozac can also cause an overdose if they’re taken with alcohol. Additional symptoms of an overdose involving Prozac and alcohol include:
- feelings of hopelessness
- suicidal thoughts
Can it cause complications?
Most people who overdose on Prozac make a full recovery without complications. However, recovery depends on whether you’ve also ingested other medications, recreational or illicit drugs, or alcohol. How soon you receive medical treatment also plays a role.
If you experienced major breathing issues during an overdose, there’s a possibility you may have brain damage.
Taking too much Prozac, especially with other medications or recreational or illicit drugs, also increases your risk of a serious condition called serotonin syndrome. This happens when there’s too much serotonin in your body.
Symptoms of serotonin syndrome include:
- fast heart rate
- muscle spasms
- overactive reflexes
In some cases, serotonin syndrome is fatal. However, overdoses involving only SSRIs, including Prozac, cause death.
How is it treated?
Your doctor will start by taking a look at your vital signs, including your blood pressure and heart rate. If you’ve ingested the Prozac within the last hour, they may also pump your stomach. You might be put on a ventilator if you’re having trouble breathing.
They may also give you:
- activated charcoal to absorb the Prozac
- intravenous fluids to prevent dehydration
- seizure medications
- medications that block serotonin
If you’ve been taking Prozac for a long time, don’t abruptly stop taking it. This can lead to withdrawal symptoms, including:
If you need to stop taking Prozac, work with your doctor to come up with a plan that allows you to slowly decrease your dose while your body adjusts.
What’s the outlook?
Prozac is a powerful antidepressant that can lead to serious problems in high doses.
You can also overdose on lower levels of Prozac if you mix it with other medications, recreational or illicit drugs, or alcohol. Mixing Prozac with other substances also increases your risk of a fatal overdose.
If you think you or someone you know has overdosed on Prozac, seek emergency medical treatment to avoid complications, including brain damage.